Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 22, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 12, 2004, 10:54 PM CDT for Graham County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2004, 10:54 PM CDT (03:54 UTC)
- Expired
- May 13, 2004, 12:00 AM CDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Graham County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 11:01 PM CDT | HAIL 1 | Saint Peter, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1564 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 13.2
The text
As transmitted, in the capitals the NWS used until 2016.
588 WUUS53 KGLD 130354 SVRGLD KSC065-130500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1054 PM CDT WED MAY 12 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAHAM COUNTY IN NORTHWEST KANSAS * UNTIL MIDNIGHT CDT * AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR SAINT PETER...OR ABOUT 10 MILES NORTH OF QUINTER...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PENOKEE BY 1115 PM CDT HILL CITY BY 1125 PM CDT BOGUE BY 1135 PM CDT NICODEMUS BY 1145 PM CDT PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3928 10019 3911 10018 3921 9942 3965 9949 MCGUIRE $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:15 PM CDT, 7 hours 39 minutes earlier.
Area forecast discussion, May 12, 3:15 PM CDT, 7 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 215 PM MDT WED MAY 12 2004 .DISCUSSION...THE MAIN FORECASTING CHALLENGES IS THE POSITION AND ENDING TIME OF PRECIPITATION TONIGHT AND TOMORROW. ANOTHER CONCERN IS THE WIND TOMORROW MORNING...WITH THE HIGH PRESSURE MOVING INTO THE AREA. TONIGHT...THE MAIN FOCUS IS ON THE RAIN SHIELD THAT WILL DEVELOP WITH THE SURFACE LOW MOVING ACROSS THE PAN HANDLE OF TEXAS AND OKLAHOMA. THE BEST LOCATION TO RECEIVE RAIN APPEARS TO BE IN SOUTHWEST NEBRASKA. ETA...GFS AND UKMET HAVE PRECIPITATION MOVING ACROSS THE REGION WITH THE HEAVIEST AMOUNTS BEING LONG THE KANSAS AND NEBRASKA BORDER. ETA 310K ISOTROPIC HAS GREAT UPGLIDE...WITH RELATIVE HUMIDITIES REACHING 97%-99% ACROSS THE NORTHERN PART OF THE CWA. ISOTROPIC LIFT DROPS OFF QUICKLY AROUND 12Z. WINDS WILL CONTINUE TO BE BREEZY...WITH THE PRESSURE GRADIENT DEVELOPING BETWEEN THE HIGH PRESSURE MOVING OUT OF MONTANA AND THE LOW PRESSURE SYSTEM. THURSDAY/THURSDAY NIGHT...THE WIND IS THE MAIN CONCERN DURING THE EARLY MORNING HOURS FOR THE EASTERN PART OF THE CWA. COLD AIR WILL SLIDE IN WITH THE HIGH PRESSURE CAUSING A NICE PRESSURE GRADIENT AGAINST THE LOW IN SOUTHEAST KANSAS. THE COLD AIR MOVING IN FROM CANADA WILL CAUSE OUR TEMPERATURE TO BE MUCH COOLER...LOOKING AT HIGHS IN THE MID TO UPPER 40S. PRECIPITATION WILL END AS THE LOW MOVES OFF TO THE EAST NORTHEAST DURING THE DAY. THERE IS A SLIGHT CHANCE OF PRECIPITATION FORMING ALONG THE FRONT RANGE MOVING INTO MY EASTERN COLORADO COUNTIES. HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE AREA...WHICH WILL BRING CLEARING SKIES AND ANOTHER COOL NIGHT. FRIDAY/FRIDAY NIGHT...THE UPPER LEVELS WILL BECOME ZONAL...WITH HIGH PRESSURE DOMINATING THE REGION AT THE SURFACE. ALL OF THE MODELS ARE SHOWING A NICE WARMING TREND ON FRIDAY...AS TEMPERATURES CLIMB BACK TO THE MID 60S. THE HIGH PRESSURE WILL KEEP THE WINDS OUT OF THE SOUTHWEST. LOW TEMPERATURES ON FRIDAY NIGHT WILL BE MILD...BEING AROUND 10 TO 15 DEGREES WARMER THAN THURSDAY NIGHT. IN THE EXTENDED PERIOD DAYS 4 THROUGH 7 (SATURDAY THROUGH WEDNESDAY)...UPPER FLOW BECOMES MORE ZONAL LATE WEEKEND INTO THE MIDDLE OF NEXT WEEK WITH MEAGER DYNAMICS AND MOISTURE AVAILABLE. WILL KEEP THE EXTENDED FORECAST PERIOD DRY WITH PARTLY CLOUDY SKIES. LATEST GFS AND ECMWF MODEL RUNS SHOW A TROUGH PASSING TO OUR NORTH ON TUESDAY BUT WITH NO GULF OF MEXICO MOISTURE RETURN. WILL KEEP HIGH TEMPERATURES MONDAY THROUGH WEDNESDAY IN THE MIDDLE 70S TO AROUND 80 WHILE OVERNIGHT LOW TEMPERATURES WILL BE IN THE 40S. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && SMITH/LAMMERS
Hazardous weather outlook, May 12, 11:55 AM CDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MDT WED MAY 12 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ACROSS EASTERN COLORADO AND NORTHWEST KANSAS. SOME OF THESE STORMS MAY BECOME SEVERE DURING THE EARLY EVENING. THE MAIN THREAT WILL BE NEAR AND SOUTH OF HIGHWAY 40 FROM CHEYENNE WELLS TO RUSSELL SPRINGS TO GOVE. WIND PROFILES WILL BE VERY FAVORABLE FOR SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. THERE WILL ALSO BE SOME RISK OF TORNADOES FOR A BREIF TIME THIS EVENING. THE LIMITING FACTORS ARE MARGINAL INSTABILITY AND RELATIVELY HIGH CLOUD BASES. IF STORMS CAN SURVIVE THROUGH LATE EVENING...THEY WILL ENCOUNTER CONDITIONS SLIGHTLY MORE FAVORABLE FOR TORNADOES...ESPECIALLY FROM GREELEY COUNTY TO GOVE COUNTY IN KANSAS. THE SEVERE THREAT WILL DIMINISH AFTER 10 PM MDT (11 PM CDT). ELSEWHERE...STORMS MAY PRODUCE CLOUD TO GROUND LIGHTNING AND SMALL HAIL NEAR AND NORTH OF INTERSTATE 70 OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON...BUT NO SEVERE WEATHER IS EXPECTED. DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AFTER 2 PM MDT (3 PM CDT). BURKE
In the hours before
Local storm report, May 12, 8:35 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 10 S SHARON SPRINGS 38.75N 101.75W
05/12/2004 1.75 INCH WALLACE KS PUBLIC
&&
JOHNSONLocal storm report, May 12, 8:42 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM MDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM TORNADO 10 SE KIT CARSON 38.66N 102.66W
05/12/2004 CHEYENNE CO PUBLIC
WINDMILL DESTROYED AND TREES FLATTENED
&&
JOHNSONLocal storm report, May 12, 8:43 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
743 PM MDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL SHARON SPRINGS 38.89N 101.75W
05/12/2004 1.00 INCH WALLACE KS TRAINED SPOTTER
&&
JOHNSONLocal storm report, May 12, 8:52 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 14 SW CHEYENNE WELLS 38.68N 102.53W
05/12/2004 1.00 INCH CHEYENNE CO PUBLIC
&&
JOHNSONLocal storm report, May 12, 9:15 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL 9 W RUSSELL SPRINGS 38.91N 101.34W
05/12/2004 1.00 INCH LOGAN KS PUBLIC
&&
JOHNSONLocal storm report, May 12, 10:07 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
907 PM MDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL ARAPAHOE 38.85N 102.17W
05/12/2004 0.75 INCH CHEYENNE CO STORM CHASER
&&
JOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:56 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 64 min |
| May 12, 8:51 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 54 min |
| May 12, 9:46 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 29 min |
| May 12, 9:53 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.